Text

The new vaping danger

Jay Berger, MD, Chief Medical Officer, Chair Pediatrics, ProHEALTH Care

Text

ProHEALTH Care offers a full range of healthcare services at locations across New York. We are a group of highly trained doctors and other healthcare providers with access to the latest medical information and technology. 

With a network of urgent care, primary care, and specialty care centers, our goal is to provide patients with the care they need, when and where they need it.

Horizontal Rule
Text

E-cigarettes have been all over the headlines over the past few months. The reason is actually dramatically different from the worries about vaping that were discussed just one year ago.

The 2018 Clinician Insights article discussed the anticipated negative health consequences of long-term use of an electronic nicotine delivery system (ENDS).

Based on the data known about some of the very questionable ingredients in vape pods (i.e., formaldehyde, diacetyl flavoring, heavy metals, etc.), it was projected that chronic smokers of e-cigarettes would have a very significant increased rate of cancer and chronic lung disease like bronchiolitis obliterans (aka “popcorn lung”). 

More recently, we are focused on some of the more acute dangers following a noted spike in hospital admissions with something now being identified as e-cigarette- or vaping-associated lung injury (EVALI).  

Text

What we know now

Over the last few months, something surprising happened. According to CDC weekly updates, as of December 27, 2019:1

  • There are over 2,561 cases of acute pulmonary injury, many leading to intubation/ artificial ventilation associated with vaping.
  • 55 deaths have been confirmed in 27 states.
  • All 50 states, the District of Columbia and two U.S. territories (Puerto Rico and U.S. Virgin Islands) have reported cases.
  • 65% of patients have been between 18 and 34 years old; 70% are male.
  • All EVALI patients reported having used electronic smoking devices in the recent past.
  • Many patients reported having used tetrahydrocannabinol (THC) vape products.
  • “Street vape” cartridges (those refilled with homemade liquid) appear to pose the greatest risk for lung injury.

Intensivists all over the country feel that this is likely a gross underestimation of the real numbers. Doctors are actually just now considering vaping in their differentials and suspect that the actual numbers are and have been astronomically higher. 

 

Text

The cause, while there is not enough data for official conclusions, seems to be associated with short-term use of e-cigarettes, rather than the long-term dangers we feared with patients smoking for years, though they continue to exist.

The patients affected seem to have used one or more of the following: street vapes (homemade recipes of vape juice injected into pods), THC “weed pens” containing marijuana derivatives, and/or exposure to vitamin E acetate, found in some e-cigarettes.

The CDC and FDA are continuing the investigation. 

Diagnostic factors

The majority of patients present symptoms similar to pneumonia. Most come in with a severe cough and fatigue. Admission oxygen saturations are low. 

Elevated heart rate, shortness of breath, dyspnea on exertion, fever, chills, weight loss and sometimes abdominal complaints such as vomiting and diarrhea are present. Chest x-rays show lung consolidations consistent with pneumonia.2

Patients diagnosed with EVALI have shown on biopsy (or post-mortem) lung tissue that appears as if there were chemical burns deep in the pulmonary parenchyma. Pathologists at the Mayo Clinic have compared these finding to what was seen with WWI mustard gas exposure.3

Health policy changes

The FDA current recommendation is to abstain from any vape product containing TCH or produced by an unknown source.4 In partnership with the CDC, the FDA continues to analyze vape fluids for a common factor in EVALI. 

It reminds people that no vape device is approved for any therapeutic use.

CDC recommendation: Since the specific compounds or ingredients causing lung injury are not yet known, the only way to ensure that you are not at risk while the investigation continues is to consider refraining from use of all e-cigarette, or vaping, products.5

JUUL: Largest manufacturer of vapes, under pressure of investigation from the federal government and several lawsuits plans to remove flavored vapes from the market.6

Patient advice

When examining a patient with a lung-associated illness, it is recommended to ask each patient about the use of vape devices. The amount of vape use needed to cause injury has not been determined. 

Some patients with EVALI report only a handful of uses, while other several years.

Reinforcing that there is no safe vape, but that the there are some with higher risk can help patients who are presently addicted. The additive THC has been present in the vast majority of lung injuries. 

The highest risk comes from “street vapes,” or cartridges refilled with a homemade concoction.

While the long-term consequences of chronic vaping are still very worrisome, acute pulmonary injury caused by just a few days or months of vaping is the most immediate concern now; so much so that many states have issued an executive order banning the sale of flavored vape products. 

This is now being fought in the courts. As mentioned, the CDC and FDA have come out with profound and unprecedented warnings to the population. This is a fluid situation and much more is yet to be learned. 

At this point, no vape is safe, and while these products are still available throughout the U.S., our work to prevent patients from taking up the habit will be lifesaving.

Horizontal Rule
Text
  1. Centers for Disease Control and Prevention. For the public. What you need to know. cdc.gov/tobacco/basic_information/e-cigarettes/severe-lung-disease/need-to-know/index.html. Accessed Jan. 3, 2020.
  2. Siegel DA. Update: Interim guidance for health care providers evaluating and caring for patients with suspected e-cigarette, or vaping, product use associated lung injury — United States, Oct. 2019. Centers for Disease Control and Prevention. MMWR. Morbidity and Mortality Weekly Report, vol. 68, 2019. doi:10.15585/mmwr.mm6841e3.
  3. Grady D. Lung damage from vaping resembles chemical burns, report says. The New York Times. Published Oct. 2, 2019. nytimes.com/2019/10/02/health/vaping-illnesses.html.
  4. U.S. Food and Drug Administration. Vaping illness update: FDA warns public to stop using tetrahydrocannabinol (THC)-containing vaping products and any vaping products obtained off the street. fda.gov/consumers/consumer-updates/vaping-illness-update-fda-warns-public-stop-using-tetrahydrocannabinol-thc-containing-vaping. 
  5. Centers for Disease Control and Prevention. For the public. What you need to know. cdc.gov/tobacco/basic_information/e-cigarettes/severe-lung-disease/need-to-know/index.html. Accessed Jan. 3, 2020.
  6. Schumaker E. Juul suspends sale of sweet flavors amid mysterious vaping deaths, criticism over teen use. ABC News. abcnews.go.com/US/juul-suspends-sales-fruity-flavors/story?id= 66349172. Published Oct. 17, 2019. 

This publication is informational and for educational purposes for practitioners only. The views and opinions expressed herein are those of the authors and do not necessarily represent the views of Optum Care. The views and opinions expressed may change without notice. 

Icon Picker V2
""
Text

Stay connected on the latest insights.